Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 29, 2021Sullivan County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 29, 2021, 10:17 PM EDT for Sullivan County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 10:17 PM EDT (02:17 UTC)
Expired
Jun 29, 2021, 10:45 PM EDT
In force
28 min
Issued by
NWS State College, PA

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS81 KCTP 300217
SPSCTP

Special Weather Statement
National Weather Service State College PA
1017 PM EDT Tue Jun 29 2021
 
PAZ042-300245-
Sullivan PA-
1017 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
1045 PM EDT...

At 1017 PM EDT, Doppler radar indicated a strong thunderstorm near
Overton, moving east at 15 mph.

Wind gusts up to 50 mph and small hail are possible.

Locations impacted include...
Dushore and Forksville. 

LAT...LON 4149 7624 4141 7627 4146 7665 4157 7663
      4154 7622
TIME...MOT...LOC 0217Z 270DEG 15KT 4150 7654 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 29, 9:50 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 29, 9:50 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
950 PM EDT Tue Jun 29 2021

.SYNOPSIS...
An anomalous upper level ridge will remain centered off of the
Mid Atlantic coast through the middle of this week. A slow
moving cold front will then likely push southeast across the
state Wednesday night and Thursday, with upper troughing
remaining over the region into next weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Strong upper level subsidence associated with subtropical ridge
has largely suppressed convection across central Pa late today.
Isolated pulse type convection over the central part of the
state should diminish with loss of heating this evening.
However, a weak mid level vort max is progged by latest RAP to
lift northeast across Lk Erie, bringing a chance of showers/tstorms
across Warren/Mckean counties through late evening. Will
maintain just a slight chance of lingering showers after
midnight across the northwest corner of the forecast area,
along plume of higher pwat preceding approaching upper trough.

As occurred last night, mostly clear skies, calm wind and
abundant low level moisture should promote patchy fog across the
central mountains, mainly in the deep river/stream valleys of
north central Pa. The latest HREFV3 and NAMNest both target this
area for the best chance of fog.

Latest GEFS plumes indicate low temperatures should be very
close to those of last night, ranging from the upper 60s across
the Alleghenies, to the mid 70s over the Lower Susq Valley.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Wednesday is still targeted as an active day as falling heights
ahead of approaching cold front over the Great Lakes leads to
building clouds and convection during the afternoon, especially
across the NW Mtns. Increasing mid level flow and associated
deep layer shear with fairly straight line hodographs in the
lowest several KM AGL will support a chance of organized line
segments with a Slight Risk for severe wx across most of our
CWA, except for the southern tier that will be under a MRGL Risk
for more isolated severe convection. Instability and high pwats
suggest any tstorms will be accompanied by brief torrential
downpours. However, the wettest members of the latest HREF
only support isolated amounts to 2 inches and a limited threat
of flash flooding.

Cloud cover and convection should result in high temps a couple
degrees lower across northern PA Wednesday, while the heat
continues unabated across the southeast part of the forecast
area with heat indices reaching around 100F once again.
Wednesday will be the last day this week of uncomfortable heat
indices.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night convection may continue during the evening into
the night as series of shortwaves move eastward through the base
of a deepening upper level trough.

The upper through will continue to progress and deepen Thursday
into Friday, with more rounds of showers and thunderstorms
likely. A weak surface cold front will begin to cross the
region Thursday. The front will likely reach our southeast
areas by Thursday afternoon at peak heating, which may result in
more storms Thursday afternoon. Both the GFS and EC have a
closed upper low over the Ohio Valley for the weekend, but the
evolution of this feature differs between models. In either
case, the closed low will bring gulf moisture into our area so
storms that fire may produce heavy rain. Due to uncertainty,
kept chances of showers and afternoon storms to continue
through Sunday.

The cold front passage Thursday coupled by persistent cloud
cover and rounds of showers and storms will keep temperatures
below average for the end of the week into the weekend.

Monday and Tuesday look warmer and drier as the closed low
slides off the Atlantic coast, but this may change depending on
what happens with the low over the weekend.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Latest radar trends support continuing/adding VCSH to all TAF
sites except BUF and LNS, through 00Z.

For now, expect fog to be limited overnight.

Earlier discussion below.

VAD winds and winds on 12Z observed soundings a little more
northwest today, with less CU so far, and still very warm air
aloft, so hard to see much in the way of showers today.

Main change late this morning was to back off storms at BFD
at 00Z this evening, looks like most everything with the cold
front would still be well to the north and west at this time.

Temperatures in the upper 80s to mid 90s will result in higher
density altitudes both today and tomorrow.

Clear skies will prevail overnight and patchy fog will be
possible once again Wednesday morning, especially where rainfall
occurs this afternoon and evening.

Outlook...

Wed...More in the way of showers and storms, especially during
the late afternoon into the evening.

Thu...Showers and storms look to be rather widespread.

Fri-Sun...Still a daily chance of showers and storms, mainly
afternoon into early evening.

&&

.CLIMATE...
Record high minimum temperatures were set at MDT on Monday and
this morning:
The low temperature on Monday 6/28 was 76, breaking the old
record of 74 set in 1901. The low temperature this morning
(6/29) was 79, breaking the old record of 75 set in 1991.

Another daily record low temperature record is in jeopardy
Wednesday at MDT:

 		Min Temp Fcst 	Old Record
6/30: 		75			74 in 2017

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM EDT Wednesday for PAZ046-
049>053-057>059-065-066.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Wagner
AVIATION...Martin/Gartner
CLIMATE...
Hazardous weather outlook, Jun 29, 9:02 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
902 PM EDT Tue Jun 29 2021

PAZ004-035-036-063-064-010115-
Warren-Fulton-Franklin-Cumberland-Adams-
902 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms with gusty winds and
locally heavy rain are possible Wednesday and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-057>059-065-066-010115-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
902 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Scattered strong to severe thunderstorms with gusty winds and
small hail are possible Wednesday and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-024>028-037-041-042-045-056-010115-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-Perry-
902 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with localized damaging winds 60 mph
or greater are possible Wednesday afternoon and evening, and
again Thursday afternoon and evening mainly across Southern PA.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ046-049-050-010115-
Southern Lycoming-Union-Snyder-
902 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Scattered severe thunderstorms with localized damaging winds 60 mph
or greater are possible Wednesday afternoon and evening, and
again Thursday afternoon and evening mainly across Southern PA.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-010115-
Somerset-Bedford-
902 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered slow-moving thunderstorms could produce localized gusty
wind and rainfall heavy enough to produce flooding along some small
streams and in poor drainage areas Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 29, 9:10 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
910 PM EDT Tue Jun 29 2021

PAZ018-019-300130-
Northern Centre PA-Southern Centre PA-
910 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL
930 PM EDT...

At 908 PM EDT, Doppler radar indicated a strong thunderstorm over
Julian, moving northeast at 25 mph.

Wind gusts up to 50 mph are possible and small hail.

Locations impacted include...
Park Forest Village, Stormstown, Port Matilda, Julian and Unionville.

LAT...LON 4072 7804 4082 7811 4100 7793 4080 7779
TIME...MOT...LOC 0108Z 236DEG 22KT 4083 7797

KF
Special weather statement, Jun 29, 9:27 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
927 PM EDT Tue Jun 29 2021

PAZ018-019-300145-
Northern Centre PA-Southern Centre PA-
927 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL
945 PM EDT...

At 927 PM EDT, Doppler radar indicated a strong thunderstorm over
Milesburg, moving northeast at 20 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Lemont, Zion, Houserville, Centre Hall, Milesburg, Julian,
Unionville, Pennsylvania State University and University Park
Airport.

LAT...LON 4076 7789 4093 7802 4111 7783 4084 7757
TIME...MOT...LOC 0127Z 235DEG 18KT 4092 7781

KF
Special weather statement, Jun 29, 10:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1017 PM EDT Tue Jun 29 2021

PAZ042-300245-
Sullivan PA-
1017 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
1045 PM EDT...

At 1017 PM EDT, Doppler radar indicated a strong thunderstorm near
Overton, moving east at 15 mph.

Wind gusts up to 50 mph and small hail are possible.

Locations impacted include...
Dushore and Forksville.

LAT...LON 4149 7624 4141 7627 4146 7665 4157 7663
      4154 7622
TIME...MOT...LOC 0217Z 270DEG 15KT 4150 7654

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:56 PM EDTHeat AdvisoryCTPColumbia, Dauphin, Lancaster, Lebanon, Lycoming, Montour and 5 more22 hr
Jun 29, 9:10 PM EDTSpecial Weather StatementCTPCentre20 min
Jun 29, 9:16 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren89 min
Jun 29, 9:27 PM EDTSpecial Weather StatementCTPCentre18 min
Jun 29, 9:30 PM EDTSevere Thunderstorm WarningCTPCentre45 min
Jun 29, 10:27 PM EDTSpecial Weather StatementCTPPotter33 min
Jun 29, 10:42 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga63 min
Jun 29, 10:59 PM EDTSpecial Weather StatementCTPLycoming31 min
Jun 29, 11:23 PM EDTSpecial Weather StatementCTPSullivan22 min
Jun 29, 11:38 PM EDTSpecial Weather StatementCTPTioga67 min
Jun 29, 11:39 PM EDTSpecial Weather StatementCTPSullivan66 min
Jun 30, 6:59 AM EDTSpecial Weather StatementCTPMcKean46 min
Jun 30, 1:13 PM EDTSpecial Weather StatementCTPWarren47 min
Jun 30, 1:46 PM EDTSpecial Weather StatementCTPClinton29 min
Jun 30, 1:59 PM EDTSpecial Weather StatementCTPMcKean46 min
Jun 30, 2:14 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming50 min
Jun 30, 2:25 PM EDTSevere Thunderstorm WarningCTPCambria28 min
Jun 30, 3:15 PM EDTSpecial Weather StatementCTPCambria45 min
Jun 30, 3:24 PM EDTSpecial Weather StatementCTPCentre36 min
Jun 30, 3:46 PM EDTSevere Thunderstorm WarningCTPCentre, Montour, Northumberland, Snyder, Union44 min
Jun 30, 3:59 PM EDTSpecial Weather StatementCTPSomerset46 min
Jun 30, 4:22 PM EDTSpecial Weather StatementCTPJuniata38 min
Jun 30, 4:42 PM EDTSpecial Weather StatementCTPColumbia, Montour48 min
Jun 30, 5:05 PM EDTSpecial Weather StatementCTPFulton40 min
Jun 30, 5:24 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton48 min
Jun 30, 6:10 PM EDTSpecial Weather StatementCTPCumberland35 min
Jun 30, 6:27 PM EDTSevere Thunderstorm WarningCTPCumberland48 min
Jun 30, 7:00 PM EDTSpecial Weather StatementCTPDauphin15 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.